North Dakota, 2001

Damaging Wind in North Dakota, June 9, 2001

June 9, 2001 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 9, 2:00 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 9, 2:00 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT JUN 9 2001

TSTM THREAT MAIN FCST PRBLM. MODELS QUITE SMLR AT H5...BUT HAVE
GENLY FLWD AVN.

SGFNT SVR TSTM THREAT CONTS FOR CWA TNGT.  18Z BIS SOUNDING VERY
MOIST AND UNSTABLE WI CAPE TO 2800 AND LI TO -8.  CONVECTION IN NWRN
ND SHUD CONT TO DVLP SEWD ALG INSTABILITY AXIS THAT EXTENDS TO SE OF
BIS. DEWPTS TO 65F AND LI'S TO -8 ON MSAS. THIS APPEARS TO BE FOCUS
POINT FOR SVR POTENTIAL AT THIS TIME.  MORE WDSPRD CONVECTION WILL
MOVE ACRS NRN PTNS CWA WI UPR LVL SYSTM. HWVR...INSTABILITY AND MSTR
NOT QUITE AS HIGH.  IN BETWEEN SYSTMS SUNDAY...WI ANTHR GUD CHC OF
TSTMS SUN NITE AND INTO MON MRNG.  HWVR...LESS POTENTIAL FOR SEVERE.

IN THE LONGER TERM...SHORT BREAK FOR MONDAY BEFORE UPPER LEVEL TROF
MOVS INTO THE NRN PLAINS AND CAMPS OUT THRU THU. WET CONDS WI BLO
NORM TEMPS WILL COVER CWA. CONDS SHUD RETURN MORE TOWARD NORMAL BY
iFRI/SAT NEXT WEEK.

.BIS...NONE
FORS

In the hours before

Special weather statement, Jun 9, 7:45 PM CST, 45 minutes before
NDZ003-011-100200-

SPECIAL WEATHER STATEMENT ...CORRECTION
NATIONAL WEATHER SERVICE  BISMARCK ND
845 PM CDT SAT JUN 9 2001

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN NORTH CENTRAL NORTH DAKOTA...WARD AND RENVILLE.

NDZ019>021-033-041-044-100200-
ADAMS-HETTINGER-MCLEAN-MERCER-OLIVER-STARK-
INCLUDING THE CITIES OF BEULAH...DICKINSON...HETTINGER
845 PM CDT SAT JUN 9 2001

...TORNADO WATCH CANCELLED...

THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST AND CENTRAL NORTH DAKOTA...MCCLEAN...MERCER...
OLIVER...STARK...HETTINGER AND ADAMS.

FORS
Local storm report, Jun 9, 8:00 PM CST, 30 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

900 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0753 PM    NAPOLEON                  ND   .75 INCH HAIL

06/09/01   LOGAN                          EVENT DURATION 25

                                          MINUTES. REPORTED BY

                                          COOPERATIVE OBSERVER.

0845 PM    ASHLEY                    ND   1.75 INCH HAIL

06/09/01   MCINTOSH                       VERY STRONG WINDS.

                                          REPORTED BY PUBLIC.

NNNN
Special weather statement, Jun 9, 8:10 PM CST, 20 minutes before
NDZ004-005-012-013-100215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
910 PM CDT SAT JUN 9 2001

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN NORTH CENTRAL NORTH DAKOTA...BOTTINEAU...MCHENRY...
PIERCE AND ROLLETTE.

FORS
Local storm report, Jun 9, 8:16 PM CST, 14 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

916 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0900 PM    WISHEK                    ND    MPH TSTM GUST

06/09/01   MCINTOSH                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          TREES AND POWER LINES

                                          DOWN DUE TO HIGH WINDS.

0905 PM    SELFRIDGE                 ND   .75 INCH HAIL

06/09/01   SIOUX                          REPORTED BY PUBLIC.

                                          EVENT DURATION 10

                                          MINUTES. GROUND WAS

                                          WHITE.

0916 PM    FT YATES                  ND   .75 INCH HAIL

06/09/01   SIOUX                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          WINDS TO 45 MPH.

NNNN
Local storm report, Jun 9, 8:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY OF DAY/S EVENTS
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    ALKABO                    ND   .88 INCH HAIL
06/09/01   DIVIDE                         REPORTED BY STORM
                                          SPOTTER.

0330 PM    ALKABO                    ND   .75 INCH HAIL
06/09/01   DIVIDE                         REPORTED BY STORM
                                          SPOTTER.

0350 PM    7 NNE FAIRFIELD           ND   .75 INCH HAIL
06/09/01   BILLINGS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0400 PM    10 S MANNING              ND   1.5 INCH HAIL
06/09/01   DUNN                           REPORTED BY HAM RADIO
                                          OPERATOR.

0400 PM    10 S MANNING              ND   2 INCH HAIL
06/09/01   DUNN                           REPORTED BY HAM RADIO
                                          OPERATOR. EVENT
                                          DURATION 15 MINUTES.
                                          GROUND WAS WHITE.

0410 PM    10 S MANNING              ND   58 MPH TSTM GUST
06/09/01   DUNN                           REPORTED BY HAM RADIO
                                          OPERATOR.

0445 PM    ZAP                       ND   .75 INCH HAIL
06/09/01   MERCER                         REPORTED BY STORM
                                          SPOTTER.

0445 PM    ZAP                       ND   60 MPH TSTM GUST
06/09/01   MERCER                         REPORTED BY STORM
                                          SPOTTER.

0448 PM    LIGNITE                   ND   45 MPH TSTM GUST
06/09/01   BURKE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 PM    TROTTERS                  ND   .75 INCH HAIL
06/09/01   GOLDEN VALLEY                  REPORTED BY STORM
                                          SPOTTER.

0500 PM    3 N TROTTERS              ND   .75 INCH HAIL
06/09/01   MCKENZIE                       REPORTED BY PUBLIC.

0500 PM    5 S BEULAH                ND   FUNNEL CLOUD
06/09/01   MERCER                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0505 PM    BEULAH                    ND   HEAVY RAIN
06/09/01   MERCER                         REPORTED BY STORM
                                          SPOTTER. RAIN 1.5
                                          INCHES. EVENT DURATION
                                          20 MINUTES.

0520 PM    10 SE BEULAH              ND   .75 INCH HAIL
06/09/01   OLIVER                         REPORTED BY STORM
                                          SPOTTER. MOSTLY HEAVY
                                          RAIN AND A FEW HAIL
                                          STONES.

0535 PM    3 W CENTER                ND   1.75 INCH HAIL
06/09/01   OLIVER                         REPORTED BY STORM
                                          SPOTTER.

0540 PM    4 NE MANDAN               ND   1.75 INCH HAIL
06/09/01   MORTON                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0540 PM    GRASSY BUTTE              ND   .88 INCH HAIL
06/09/01   MCKENZIE                       REPORTED BY STORM
                                          SPOTTER.

0550 PM    8 NE FAIRFIELD            ND   .88 INCH HAIL
06/09/01   BILLINGS                       REPORTED BY STORM
                                          SPOTTER.

0555 PM    MANDAN                    ND   2.75 INCH HAIL
06/09/01   MORTON                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0555 PM    3 N (BIS)BISMARCK MUNI AR ND   1.75 INCH HAIL
06/09/01   BURLEIGH                       REPORTED BY HAM RADIO
                                          OPERATOR.

0600 PM    BISMARCK                  ND   FUNNEL CLOUD
06/09/01   BURLEIGH                       NUMEROUS REPORTS OF
                                          FUNNEL CL0UDS.

0600 PM    MANDAN                    ND   50 MPH TSTM GUST
06/09/01   MORTON                         REPORTED BY HAM RADIO
                                          OPERATOR ON THE STRIP
                                          IN MANDAN.

0615 PM    BISMARCK                  ND   FLOOD
06/09/01   BURLEIGH                       REPORTED BY HAM RADIO
                                          OPERATOR. STREET
                                          FLOODING ONE FOOT DEEP
                                          ON CENTURY EAST OF CHS.

0621 PM    3 W STEELE                ND   FUNNEL CLOUD
06/09/01   KIDDER                         LAW ENFORCEMENT COULD
                                          NOT CONFIRM REPORT.
                                          REPORTED BY PUBLIC.

0630 PM    DICKINSON                 ND   1 INCH HAIL
06/09/01   STARK                          REPORTED BY HAM RADIO
                                          OPERATOR.

0636 PM    MANDAN                    ND   1 INCH HAIL
06/09/01   MORTON                         REPORTED BY HAM RADIO
                                          OPERATOR. SECOND ROUND
                                          OF HAIL.

0636 PM    5 NW BISMARCK             ND   1 INCH HAIL
06/09/01   BURLEIGH                       SECOND ROUND OF HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR. GROUND IS
                                          WHITE AT THE HORIZON
                                          MIDDLE SCHOOL.

0638 PM    2 W (DIK)DICKINSON MUNI A ND   .75 INCH HAIL
06/09/01   STARK                          50 MPH WIND. REPORTED
                                          BY HAM RADIO OPERATOR.

0649 PM    (BIS)BISMARCK MUNI ARPT   ND   1 INCH HAIL
06/09/01   BURLEIGH                       COMBINED WITH 53 MPH
                                          WIND.

0651 PM    MANDAN                    ND   .75 INCH HAIL
06/09/01   MORTON

0700 PM    (BIS)BISMARCK MUNI ARPT   ND   FLOOD
06/09/01   BURLEIGH                       REPORTED BY HAM RADIO
                                          OPERATOR. NUMEROUS
                                          AREAS IN THE CITY WITH
                                          WATER COVERING THE
                                          ROAD. NO TRAVEL ADVISED.

0703 PM    RICHARDTON                ND   60 MPH TSTM GUST
06/09/01   STARK                          PEA SIZE HAIL. VERY
                                          HEAVY RAIN. . REPORTED
                                          BY STORM SPOTTER.

0712 PM    HEBRON                    ND   .75 INCH HAIL
06/09/01   MORTON                         REPORTED BY STORM
                                          SPOTTER.

0715 PM    15 S RICHARDTON           ND   .75 INCH HAIL
06/09/01   STARK                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0715 PM    STANTON                   ND   .75 INCH HAIL
06/09/01   MERCER                         REPORTED BY STORM
                                          SPOTTER.

0715 PM    HAZELTON                  ND   WIND DAMAGE
06/09/01   EMMONS                         SEVERAL TREES UPROOTED.
                                          PEA TO MARBLE SIZE
                                          HAIL. REPORTED BY
                                          COOPERATIVE OBSERVER.

0725 PM    CENTER                    ND   .75 INCH HAIL
06/09/01   OLIVER                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0725 PM    HAZELTON                  ND   WIND DAMAGE
06/09/01   EMMONS                         REPORTED BY STORM
                                          SPOTTER. CAR FLIPPED
                                          INTO DITCH. POWER LINES
                                          DOWN.

0734 PM    GLEN ULLIN                ND   1 INCH HAIL
06/09/01   MORTON                         REPORTED BY STORM
                                          SPOTTER.

0740 PM    14 N BURT                 ND   1.75 INCH HAIL
06/09/01   HETTINGER                      ARB OBSERVER.

0753 PM    NAPOLEON                  ND   .75 INCH HAIL
06/09/01   LOGAN                          EVENT DURATION 25
                                          MINUTES. REPORTED BY
                                          COOPERATIVE OBSERVER.

0755 PM    15 N ELGIN                ND   .88 INCH HAIL
06/09/01   GRANT                          REPORTED BY STORM
                                          SPOTTER.

0800 PM    ELGIN                     ND   1 INCH HAIL
06/09/01   GRANT                          REPORTED BY HAM RADIO
                                          OPERATOR.

0810 PM    NAPOLEON                  ND   WIND DAMAGE
06/09/01   LOGAN                          REPORTED BY COOPERATIVE
                                          OBSERVER. MATURE TREES
                                          DOWN. ROOF BLOWN OFF A
                                          BUSINESS.

0826 PM    WISHEK                    ND   .75 INCH HAIL
06/09/01   MCINTOSH                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0833 PM    6 SW FLASHER              ND   .75 INCH HAIL
06/09/01   MORTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0836 PM    4 E (BIS)BISMARCK MUNI AR ND   FUNNEL CLOUD
06/09/01   BURLEIGH                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POSSIBLE FUNNEL. NO
                                          DEBRIS IN LINCOLN.

0838 PM    3 W ASHLEY                ND   .75 INCH HAIL
06/09/01   MCINTOSH                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0845 PM    ASHLEY                    ND   1.75 INCH HAIL
06/09/01   MCINTOSH                       VERY STRONG WINDS.
                                          REPORTED BY PUBLIC.

0900 PM    WISHEK                    ND    MPH TSTM GUST
06/09/01   MCINTOSH                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND POWER LINES
                                          DOWN DUE TO HIGH WINDS.

0905 PM    SELFRIDGE                 ND   .75 INCH HAIL
06/09/01   SIOUX                          REPORTED BY PUBLIC.
                                          EVENT DURATION 10
                                          MINUTES. GROUND WAS
                                          WHITE.

0916 PM    FT YATES                  ND   .75 INCH HAIL
06/09/01   SIOUX                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          WINDS TO 45 MPH.>

NOAH
Special weather statement, Jun 9, 8:20 PM CST, 10 minutes before
NDZ034-042-100230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
920 PM CDT SAT JUN 9 2001

...TORNADO WATCH CANCELLED...

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWI	NG COUNTIES IN
SOUTH CENTRAL NORTH DAKOTA...MORTON AND GRANT.

The radar

The Aberdeen radar (KABR), 80 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickey

When
June 9, 8:30 PM CST
Where
Dickey County, Oakes
Measured
74 kt (85 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.133, -98.083

Empty railroad cars moved down the tracks by the wind. A large garbage dumpster blown down a street. Numerous tree's uprooted and roof blown off building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246314.